* Rebound Headache
John S. Warner, M.D., Director
The most frequent chronic daily or almost daily headaches seen at The Vanderbilt Headache Clinic and at similar headache clinics in this country are rebound headaches. The pain medication that is taken today only dulls today's headache and causes tomorrow's headache. The exact mechanism for this reaction is unknown. Possibly 1-2% of the population has a likelihood of developing chronic daily or almost daily headaches if they take some form of analgesic, opiate, or ergotamine on a daily or near-daily basis.
There is no laboratory test that detects this disorder. It should be suspected when the patient presents a typical history of daily headaches with daily analgesic usage and the patient's history and examination reveals no other likely cause for these headaches. The diagnosis is established by noting that the daily or near daily headaches cease after the patient stops all analgesic medication.
Rebound can be as subtle as the patient who had isolated migraine in her thirties, later underwent an uneventful menopause, and developed daily headache when at the age of seventy she was placed on daily ibuprofen or a similar agent for arthritis. A more typical presentation is the person with a past history of migraine and/or infrequent tension-type headache who, for one reason or another, starts taking frequent analgesics. The interval from the onset of daily analgesics to the start of daily headaches can be as short as a few days or at times might be a few weeks. During rebound the patient develops daily low grade tension-type headache and notes that their migraine attacks occur with increased frequency, severity and duration. This leads to a vicious cycle and the person finally ends up with constant headaches of varying degrees of severity, the features of migraine and tension-type headache becoming intertwined. If these patients continue their analgesics on a daily basis or even as frequently as once a week, their headaches continue. Patients with this disorder often claim five, ten or twenty years of constant headache. One 90 year old lady presented with a history of migraine in her early thirties, followed by sixty years of continuous headache for which she was taking two BC Powders each day (aspirin, salicymide and caffeine), her headaches ceasing after she stopped this offending agent. Some patients might be taking daily narcotics and multiple tablets of acetaminophen or nonsteroidal analgesics. Some patients might be taking as few as two Tylenol or two Ascriptin tablets daily.
When the person with rebound headache abruptly stops the offending medications, the headaches often "rebound" and become more intense for a few days or even weeks prior to gradually subsiding. The time required for headaches to cease in a patient cannot be predicted. This interval has no correlation to the type or dose of analgesic that was used, the duration of prior analgesic use for daily headache, or other factors such as possible previous head injury, etc. One of our recent patients presented with a 15 year history of major head injury followed by intense constant headache for which he was taking multiple doses of narcotic, eight extra strength Tylenol, and nine Advil tablets each day. After stopping these medications, this patient was almost free of headache at the end of one week. Another patient taking only two Tylenol tablets each day obtained freedom from headache four months after stopping that low dose of analgesic.
Many of the patients with prolonged rebound headache develop depression and hypertension. These conditions often clear when the daily headaches cease.
The cost effective approach to the person with daily headaches and daily analgesic use is to discontinue the offending agents, deferring consideration of neurodiagnostic studies until the possibility of rebound has been excluded.
Rebound headaches can be treated by three approaches. Approximately 90% of patients can abruptly discontinue their medications and wait until their daily or almost daily headaches cease. It must be stressed to these patients that if they cheat and use any of the agents from the "forbidden list", the duration of their continuing headaches will be extended. One recent patient stated that previously she had stopped all analgesics for four months without improvement in her headache. Upon further specific questioning, she stated that about once every ten days she went to a local emergency room for an injection of Demerol, a drug that she did not identify as an analgesic.
Occasional patients cannot abruptly terminate analgesics but can gradually taper their daily analgesics over 2-4 months and finally note headache relief when they cease their daily drug intake. There are occasional patients who cannot tolerate either of these outpatient approaches and require hospitalization for DHE injections. This inpatient method is expensive and will not be used until proven necessary.
If there are further questions regarding your rebound headache, you may call this office (615-936-2026) or clinic nurses (615-343-9512).